Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 279, NWS Shreveport, LA

August 9, 2012Caldwell Parish, LaSalle Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 9, 2012, 10:22 PM CDT for Caldwell Parish, LaSalle Parish, Louisiana. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 10:22 PM CDT (03:22 UTC)
Expired
Aug 9, 2012, 11:15 PM CDT
In force
53 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Caldwell Parish, LA, LaSalle Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 9, 11:10 PM CDTTSTM WND DMGJena, LATREE DOWNED ON HOME IN EAST JENA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 3.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3336 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3336 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.8
Supercell composite
15.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS54 KSHV 100322
SVRSHV
LAC021-059-100415-
/O.NEW.KSHV.SV.W.0279.120810T0322Z-120810T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1022 PM CDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALDWELL PARISH IN NORTH CENTRAL LOUISIANA...
  NORTHEASTERN LA SALLE PARISH IN NORTH CENTRAL LOUISIANA...

* UNTIL 1115 PM CDT

* AT 1022 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  EAST OF GRAYSON...OR 7 MILES SOUTHEAST OF COLUMBIA...AND MOVING
  SOUTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MIDWAY AND JENA...

LAT...LON 3192 9190 3192 9199 3192 9200 3161 9200
      3159 9218 3205 9217 3212 9191 3207 9189
      3207 9192 3203 9189 3198 9189
TIME...MOT...LOC 0322Z 001DEG 17KT 3201 9199

$$

13
1 follow-up statement
903 
WWUS54 KSHV 100350
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1050 PM CDT THU AUG 9 2012

LAC021-059-100415-
/O.CON.KSHV.SV.W.0279.000000T0000Z-120810T0415Z/
LA SALLE LA-CALDWELL LA-
1050 PM CDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CALDWELL AND LA SALLE PARISHES...

AT 1051 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 8 MILES NORTHEAST OF JENA...OR 22 MILES SOUTH
OF COLUMBIA...MOVING SOUTH AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDWAY

LAT...LON 3192 9190 3192 9199 3192 9200 3161 9200
      3159 9218 3205 9217 3212 9191 3207 9189
      3207 9192 3203 9189 3198 9189
TIME...MOT...LOC 0351Z 013DEG 26KT 3176 9208

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:05 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 9, 10:05 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 PM CDT THU AUG 9 2012

.DISCUSSION...
CONVECTION STILL HANGING ON ACROSS E TX...WITH A FEW STORMS TRYING
TO INTRUDE ON OUR EXTREME ERN LA PARISHES. COLD FRONT LOCATED
ROUGHLY ALONG A PARIS TX TO HOT SPRINGS AR LINE. MODELS KEEP SOME
AREAS OF QPF IN OVER THE REGION DURING THE OVERNIGHT HOURS AS THE
FRONT DRIFTS SWD...AND SEEMS TO LINE UP WELL WITH CURRENT RADAR
COVERAGE. GRIDS LOOK LIKE THEY ARE IN GOOD SHAPE...SO WILL NOT BE
MAKING ANY CHANGES ATTM. /12/

&&

.AVIATION...
A FEW STORMS CONTINUE TO LINGER ACROSS PARTS OF E TX...BUT ARE NOT
EXPECTED TO AFFECT ANY TERMINALS TONIGHT. OTHERWISE...VFR
CONDITIONS ARE EXPECTED TO PREVAIL. SOME TEMPO PATCHY BR MAY
DEVELOP BEFORE SUNRISE...ESPECIALLY AT SITES THAT RECEIVED
RAINFALL...BUT SHOULD MIX OUT SHORTLY AFTER SUNRISE. COLD FRONT TO
DRIFT SLOWLY SWD THROUGH THE PD...AND MAY HELP TO TRIGGER MORE
CONVECTION GENERALLY ALONG AND S OF A KLFK TO KMLU LINE BY FRIDAY
AFTERNOON. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  95  72  95  72 /  30  20  10  10  10
MLU  75  92  70  93  68 /  30  30  10  10  10
DEQ  69  93  61  94  66 /  20  10  10  10  10
TXK  73  94  66  94  68 /  20  10  10  10  10
ELD  73  94  65  93  66 /  30  20  10  10  10
TYR  75  97  74  97  74 /  20  10  10  10  10
GGG  75  97  73  97  72 /  30  20  10  10  10
LFK  75  98  74  97  73 /  30  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, Aug 9, 11:45 AM CDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT THU AUG 9 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE FOUR STATE
REGION THIS AFTERNOON AND TONIGHT AHEAD OF AN APPROACHING COLD
FRONT FROM THE NORTH. SOME THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED ACROSS
NORTH CENTRAL LOUISIANA AND EAST TEXAS ON FRIDAY ALONG AND SOUTH
OF THE FRONT. NEXT CHANCE OF SHOWERS AND THUNDERSTORMS FROM MONDAY
TO WEDNESDAY AS THE FRONT LIFTS NORTH FROM THE GULF COAST AND
SETTLES ACROSS THE FOUR STATE REGION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

05

In the hours before

Local storm report, Aug 9, 9:01 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
901 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             N LONGVIEW              32.52N 94.76W
08/09/2012  E0.75 INCH       GREGG              TX   TRAINED SPOTTER

            PENNY SIZED HAIL IN THE JUDSON COMMUNITY

&&

MBERRY
Local storm report, Aug 9, 9:25 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
925 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND DMG     NE GLADEWATER           32.54N 94.95W
08/09/2012                   GREGG              TX   TRAINED SPOTTER

            POWERLINES DOWNED IN THE LAKE GLADEWATER AREA.

&&

MBERRY
Local storm report, Aug 9, 9:39 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
939 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     N OVERTON               32.28N 94.97W
08/09/2012                   RUSK               TX   EMERGENCY MNGR

            LARGE TREE AND POWERLINES DOWNED NORTH OF OVERTON ON CR
            1111.

&&

MBERRY
Local storm report, Aug 9, 9:41 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
941 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     NEW LONDON              32.27N 94.93W
08/09/2012                   RUSK               TX   EMERGENCY MNGR

            LARGE TREES DOWNED NEAR NEW LONDON ON FM 2012 AND FM
            1513.

&&

MBERRY
Local storm report, Aug 9, 9:43 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
943 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     SE KILGORE              32.39N 94.87W
08/09/2012                   GREGG              TX   EMERGENCY MNGR

            POWERLINES DOWNED SOUTHEAST OF TOWN IN THE 11000 BLOCK OF
            CR. 173.

&&

MBERRY
Local storm report, Aug 9, 10:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1004 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     7 S KILGORE             32.29N 94.87W
08/09/2012                   RUSK               TX   EMERGENCY MNGR

            CR 152 COMPLETELY BLOCKED BY TREES AND POWERLINES JUST
            OFF SH 42 IN THE LEVERETTS CHAPEL AREA.

&&

MBERRY

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 10:20 PM CDTSevere Thunderstorm WarningSHVBienville, Jackson, Natchitoches, Winn55 min
Aug 9, 11:59 PM CDTSevere Thunderstorm WarningSHVClaiborne46 min
Aug 10, 12:32 AM CDTSevere Thunderstorm WarningSHVClaiborne, Lincoln, Union43 min
Aug 10, 4:19 PM CDTSevere Thunderstorm WarningSHVCaldwell41 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.